Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 57, NWS Quad Cities, IA

May 29, 20115 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 29, 2011, 8:37 AM CDT for 5 counties in Iowa. It was in force for 53 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2011, 8:37 AM CDT (13:37 UTC)
Expired
May 29, 2011, 9:30 AM CDT
In force
53 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Henry County, IA, Jefferson County, IA, Keokuk County, IA, Van Buren County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 130 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 8:55 AM CDTHAIL 1Hedrick, IAHEAVY RAIN ALSO REPORTED
May 29, 9:05 AM CDTTSTM WND GST 50Ollie, IA
May 29, 9:15 AM CDTTSTM WND GST 52Fairfield, IA
May 29, 9:17 AM CDTTSTM WND DMG5 Ne Fairfield, IA3 TO 4 INCH DIAMETER BRANCHES DOWN
May 29, 9:17 AM CDTTSTM WND GST 50Richland, IAAND VERY HEAVY RAIN
May 29, 9:17 AM CDTTSTM WND GST 705 Ne Fairfield, IA
May 29, 9:17 AM CDTHAIL 0.25Richland, IA
May 29, 9:30 AM CDTTSTM WND GST 606 Wsw Washington, IAWINDS OF 50 TO 60 MPH.
May 29, 9:35 AM CDTTSTM WND GST 56Washington, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS53 KDVN 291337
SVRDVN
IAC087-101-107-177-183-291430-
/O.NEW.KDVN.SV.W.0057.110529T1337Z-110529T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 AM CDT SUN MAY 29 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HENRY COUNTY IN SOUTHEAST IOWA...
  JEFFERSON COUNTY IN SOUTHEAST IOWA...
  KEOKUK COUNTY IN SOUTHEAST IOWA...
  NORTHERN VAN BUREN COUNTY IN SOUTHEAST IOWA...
  WASHINGTON COUNTY IN SOUTHEAST IOWA...

* UNTIL 930 AM CDT.

* AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH...AND PING PONG BALL SIZE HAIL.  THESE STORMS
  WERE LOCATED APPROXIMATELY ALONG A LINE EXTENDING FROM 8 MILES WEST
  OF WHAT CHEER TO 30 MILES SOUTHWEST OF BATAVIA...OR ALONG A LINE
  EXTENDING FROM 16 MILES WEST OF SIGOURNEY TO 21 MILES SOUTHWEST OF
  OTTUMWA...AND MOVING EAST AT 50 MPH.

  THIS STORM HAS ALREADY KNOCKED DOWN TREES IN PORTIONS OF MONROE
  COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DELTA...KESWICK...HEDRICK...HAYESVILLE...MARTINSBURG...SOUTH
  ENGLISH...HARPER...ABINGDON...KINROSS...PACKWOOD...RICHLAND...
  DOUDS/LEANDO...LIBERTYVILLE...MAHARISHI VEDIC CITY...WELLMAN...
  FAIRFIELD...BIRMINGHAM...PLEASANT PLAIN...WASHINGTON...RIVERSIDE...
  RICHMOND...KALONA...COPPOCK...BRIGHTON...WAYLAND...ROME...
  HILLSBORO...LOCKRIDGE...STOCKPORT...KEOSAUQUA AND
  BENTONSPORT/VERNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

&&

LAT...LON 4151 9242 4151 9153 4149 9150 4073 9175
      4072 9218 4115 9219 4117 9242
TIME...MOT...LOC 1336Z 269DEG 35KT 4142 9246 4080 9265
WIND...HAIL 70MPH 1.50IN

$$

ERVIN

DLF
2 follow-up statements
575 
WWUS53 KDVN 291356
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
856 AM CDT SUN MAY 29 2011

IAC087-101-107-177-183-291430-
/O.CON.KDVN.SV.W.0057.000000T0000Z-110529T1430Z/
WASHINGTON IA-VAN BUREN IA-KEOKUK IA-JEFFERSON IA-HENRY IA-
856 AM CDT SUN MAY 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR WESTERN HENRY...JEFFERSON...KEOKUK...NORTHERN VAN BUREN AND
WASHINGTON COUNTIES...

AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH...AND QUARTER SIZE HAIL.  THESE
STORMS WERE LOCATED APPROXIMATELY ALONG A LINE EXTENDING FROM KESWICK
TO 17 MILES WEST OF SELMA...OR ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF SIGOURNEY TO 16 MILES SOUTH OF OTTUMWA...MOVING EAST AT
40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALL OF 
KEOKUK AND JEFFERSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

&&

LAT...LON 4151 9242 4151 9153 4149 9150 4073 9175
      4072 9218 4115 9219 4117 9242
TIME...MOT...LOC 1355Z 269DEG 35KT 4142 9221 4080 9241
WIND...HAIL 70MPH 1.00IN

$$

ERVIN
658 
WWUS53 KDVN 291407
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
907 AM CDT SUN MAY 29 2011

IAC087-101-107-177-183-291430-
/O.CON.KDVN.SV.W.0057.000000T0000Z-110529T1430Z/
WASHINGTON IA-VAN BUREN IA-KEOKUK IA-JEFFERSON IA-HENRY IA-
907 AM CDT SUN MAY 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR WESTERN HENRY...JEFFERSON...KEOKUK...NORTHERN VAN BUREN AND
WASHINGTON COUNTIES...

AT 903 AM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH...AND QUARTER SIZE HAIL.  THESE STORMS WERE LOCATED
APPROXIMATELY ALONG A LINE EXTENDING FROM SIG-NOR FIELD AIRPORT TO
PACKWOOD TO 10 MILES SOUTHWEST OF SELMA...OR ALONG A LINE EXTENDING
FROM SIGOURNEY TO 10 MILES NORTHWEST OF FAIRFIELD TO 16 MILES SOUTH
OF OTTUMWA...MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
ENGLISH...HARPER...RICHLAND...MAHARISHI VEDIC CITY...LIBERTYVILLE...
FAIRFIELD MUNICIPAL AIRPORT...TALLEYRAND...KINROSS...RUBIO...
DOUDS/LEANDO...KEOTA...LAKE DARLING STATE PARK...PERLEE...LEBANON...
PLEASANT PLAIN...EAST PLEASANT PLAIN...COLLETT...BRIGHTON...
BECKWITH...BIRMINGHAM...SALINA...WELLMAN...WEST CHESTER...KILBOURN...
GERMANVILLE...WASHINGTON AIRPORT...WASHINGTON...RIVERSIDE...
RICHMOND...NOBLE...KALONA...COPPOCK...WAYLAND...ROME...MERRIMAC...
LOCKRIDGE...GLASGOW...UTICA...STOCKPORT...MOUNT ZION...KEOSAUQUA
AIRPORT...KEOSAUQUA AND AUSTIN COUNTY PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

&&

LAT...LON 4151 9242 4151 9153 4149 9150 4073 9175
      4072 9218 4115 9219 4117 9242
TIME...MOT...LOC 1407Z 269DEG 35KT 4138 9211 4111 9206
          4080 9226
WIND...HAIL 70MPH 1.00IN

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:55 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 29, 5:55 AM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 AM CDT SUN MAY 29 2011

.UPDATE...
FOG HAS CONTINUED TO EXPAND AND THICKEN. WITH WIDESPREAD VISBYS
AT OR BELOW 1/4SM...HAVE ISSUED A DENSE FOG ADVISORY OVER ALL BUT
THE FAR SOUTH TO SOUTHWEST TIER OF COUNTIES RUNNING TIL 9 AM.

OTHERWISE...MONITORING LARGE AREA OF SCATTERED THUNDERSTORMS
ACROSS SOUTHEAST NEB AND SW IA OCCURRING ON EDGE OF STEEPER MID
LEVEL LAPSE RATES AND NOSE OF 50 KT JET AT 850 MB. THESE HAVE
SHOWN A TREND OF BECOMING BETTER ORGANIZED...FROM INITIAL NUMEROUS
SCATTERED CELLS IN IN SE NEB...INTO MORE OF A MCS OVER THE PAST
HOUR. AT THE PRESENT RATE...THUNDERSTORMS SHOULD REACH THE
WESTERN AND SW FORECAST AREA COUNTIES AROUND 730 AM.

&&

.AVIATION...
VLIFR CONDITIONS HAVE BECOME WIDESPREAD. AT 10Z ALL TAF SITES WERE
BOTTOMING OUT AT 1/4SM AND VV001. THESE CONDITIONS WILL ONLY
SLOWLY IMPROVE OVER THE NEXT SEVERAL HOURS. AT THE SAME
TIME...A COMPLEX OF THUNDERSTORMS OVER SW AND CENTRAL IA WILL
OVERSPREAD THE AREA. MORE PRECISE TIMING OF THUNDERSTORMS WILL BE
OUT IN 12Z FORECASTS. OVERALL TRENDS WITH TIMING OF THE ADVANCING
WARM FRONT SUGGEST CONDITIONS WILL IMPROVE TO IFR ROUGHLY BY
18Z...THEN MVFR BY MID TO LATE AFTERNOON. VFR CONDITIONS WILL THEN
PREVAIL TONIGHT INTO MONDAY MORNING WITH SURFACE WINDS BECOMING
SOUTH AROUND 10 TO 15KTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
     IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
     MUSCATINE-SCOTT-WASHINGTON.

IL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BUREAU-
     CARROLL-HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK
     ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

SHEETS
Hazardous weather outlook, May 29, 4:41 AM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 AM CDT SUN MAY 29 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
441 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WITH VISIBILITIES BELOW A QUARTER MILE AT TIMES WILL
AFFECT PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS UNTIL MID
MORNING.

THUNDERSTORMS ARE LIKELY TODAY AS A WARM FRONT LIFTS NORTH THROUGH
THE REGION AND THE STORM PREDICTION CENTER HAS PLACED A SLIGHT
RISK FOR SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA. SCATTERED
THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA EARLY THIS
MORNING. THE PRIMARY RISK FROM THESE STORMS WILL BE LARGE HAIL AND
HEAVY DOWNPOURS. ADDITIONAL STORMS WILL BE POSSIBLE FROM LATE
MORNING THROUGH THE AFTERNOON...MAINLY NORTH OF A LINE FROM
FAIRFIELD TO MONMOUTH. SOME OF THESE STORMS MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDEX VALUES OF 90 TO 95 DEGREES ARE LIKELY ACROSS MUCH OF
THE OUTLOOK AREA ON MONDAY. IN ADDITION... WINDY CONDITIONS ARE
LIKELY MONDAY AFTERNOON. A FEW LOCATIONS WEST OF THE MISSISSIPPI
RIVER COULD SEE WINDS SUSTAINED FROM THE SOUTH AT NEAR 30 MPH AT
TIMES... WITH GUSTS TO AROUND 40 MPH POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY NIGHT AND TUESDAY
WITH THE PASSAGE OF A WEAK COLD FRONT. THE THREAT FOR SEVERE
WEATHER APPEARS LOW AT THIS TIME.

PERIODIC CHANCES OF THUNDERSTORMS WILL RETURN THE LATTER HALF OF
THE WEEK INTO NEXT WEEKEND. IT IS TOO EARLY TO DETERMINE THE
POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

SHEETS/MCCLURE

In the hours before

Special weather statement, May 29, 8:12 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
812 AM CDT SUN MAY 29 2011

IAZ040>042-051>053-063>065-067-076>078-087-088-098-MOZ009-291530-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-
MUSCATINE-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-VAN BUREN-
SCOTLAND-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...TIPTON...
MUSCATINE...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...KEOSAUQUA....MEMPHIS
812 AM CDT SUN MAY 29 2011

...STRONG THUNDERSTORMS MOVING IN...

A LARGE AREA OF STRONG STORMS WITH GUSTY WINDS TO 50 MPH AND SMALL
HAIL ALONG WITH VERY HEAVY RAIN WILL MOVE ACROSS THE AREA THIS
MORNING. A SEVERE STORM IS POSSIBLE...WITH HAIL UP TO THE SIZE OF
QUARTERS IN THE STRONGEST STORMS. ADDITIONALLY...INTENSE RAINFALL
MAY CAUSE PONDING ON WATER ON ROADS.

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:05 AM CDTDense Fog AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 13 more4 hr
May 29, 9:18 AM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Jefferson, Johnson, Lee, Louisa and 3 more57 min
May 29, 9:32 AM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Jones, Linn58 min
May 29, 9:55 AM CDTSevere Thunderstorm WarningDVNLee, Van Buren65 min
May 29, 9:58 AM CDTSevere Thunderstorm WarningDVNCedar, Des Moines, Louisa, Muscatine, Scott62 min
May 29, 10:15 AM CDTSevere Thunderstorm WarningDVNDes Moines60 min
May 29, 10:26 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson, Scott64 min
May 29, 10:33 AM CDTSevere Thunderstorm WarningDVNScott57 min
May 29, 10:54 AM CDTSevere Thunderstorm WarningDVNClinton, Scott66 min
May 29, 2:38 PM CDTRiver Flood WarningDVNJohnson, Washington31 hr
May 29, 3:06 PM CDTRiver Flood WarningDVNLee38 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.